I was recently diagnosed with a possible labrial tear in my right shoulder and the specialist would like to have an MRI w/ dye preformed to confirm this. My question is this "Is it absolutely necessary to have the MRI w/ dye (which is isolated in the shoulder) to make visible the tear and if so will it pose any danger to me? Any help would be greatly appreciated, Thank you.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
The dye in MRIs is called gadolinium. Adverse reactions are rare (<5%) but ones to be aware of are nausea, vomiting, itchiness, bronchospasm, throat edema, low blood pressure, and severe allergic reaction (aka anaphylaxis; incidence about 1 in 100,000). If your kidneys are working fine (i.e., your creatinine is okay), you should be able to clear the dye easily. If you have any kidney dysfunction (such as on dialysis, etc), you should discuss this with the radiologist prior to imaging as there is a condition called nephrogenic systemic sclerosis, which can cause sclerosis of the skin and internal organs. This only occurs in about 3-5% of this patient population.
Contrast is necessary to fully evaluate the shoulder. The contrast is taken up by inflamed structures and can help identify soft tissue damage. Without the contrast, it is difficult to fully evaluate.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.